Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jan 16, 2012, 10:55 PM CST for Cedar County, St. Clair County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 16, 2012, 10:55 PM CST (04:55 UTC)
- Expired
- Jan 16, 2012, 11:20 PM CST
- In force
- 25 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Cedar County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 74 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
176
WUUS53 KSGF 170455
SVRSGF
MOC039-185-170530-
/O.NEW.KSGF.SV.W.0001.120117T0455Z-120117T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 PM CST MON JAN 16 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CEDAR COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 1130 PM CST.
* AT 1052 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR CAPLINGER MILLS...OR 7 MILES NORTH OF
STOCKTON...MOVING EAST AT 50 MPH. THIS STORM IS CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IMPACTED INCLUDE CAPLINGER MILLS...COLLINS AND GERSTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3792 9351 3791 9357 3783 9357 3783 9363
3779 9363 3777 9383 3781 9386 3790 9384
3804 9351
TIME...MOT...LOC 0455Z 252DEG 45KT 3781 9376
WIND...HAIL 60MPH <.50IN
$$
CRAMER1 follow-up statement
863
WWUS53 KSGF 170520
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 PM CST MON JAN 16 2012
MOC039-185-170530-
/O.CAN.KSGF.SV.W.0001.000000T0000Z-120117T0530Z/
CEDAR MO-ST. CLAIR MO-
1120 PM CST MON JAN 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ST. CLAIR AND
NORTHEASTERN CEDAR COUNTIES IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3792 9351 3791 9357 3783 9357 3783 9363
3779 9363 3777 9383 3781 9386 3790 9384
3804 9351
TIME...MOT...LOC 0520Z 252DEG 45KT 3790 9338
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 16, 5:34 PM CST, 5 hours 21 minutes earlier.
Area forecast discussion, Jan 16, 5:34 PM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 534 PM CST MON JAN 16 2012 ...AVIATION UPDATE... .DISCUSSION... MAIN FOCUS IN THIS FORECAST PACKAGE WILL CONTINUE TO FOCUS ON THE VERY WARM AND BREEZY CONDITIONS FOR THE REMAINDER OF THIS AFTERNOON. THEN ATTENTION TURNS TO SHOWER AND THUNDERSTORM CHANCES THIS EVENING INTO TONIGHT...AHEAD OF A STRONG COLD FRONT THAT WILL USHER IN MUCH COLDER CONDITIONS ON TUESDAY. CURRENTLY...TEMPERATURES ARE GENERALLY IN THE MIDDLE 60S TO THE LOWER 70S ACROSS THE AREA. THESE CONDITIONS ARE VERY WARM FOR THIS TIME OF YEAR...AND NEARING OR EXCEEDING RECORD HIGHS FOR MANY LOCATIONS. LOW LEVEL MOISTURE IS ALSO STREAMING NORTH INTO THE REGION...AS DEWPOINTS HAVE INCREASED INTO THE 50S. THE LOW LEVEL JET WILL INCREASE THIS EVENING ACROSS ARKANSAS AND NOSE INTO SOUTHERN MISSOURI. SHOWERS WILL LIKELY DEVELOP IN THIS AREA OF LIFT AHEAD OF THE JET ACROSS ARKANSAS AND MAY CLIP FAR SOUTH CENTRAL MISSOURI LATER THIS EVENING. AS AN UPPER LEVEL TROUGH PUSHES ACROSS THE PLAINS THIS EVENING... AN ASSOCIATED COLD FRONT WILL SWEEP SOUTHEAST INTO AND THROUGH THE AREA LATE THIS EVENING INTO THE OVERNIGHT HOURS. THE WARM AND MOIST AIRMASS THAT IS SPREADING INTO THE AREA WILL RESULT IN INSTABILITY INCREASING THIS EVENING...WITH ML-CAPE VALUES OF 400 TO 700 J/KG POSSIBLE. A VERY STRONG CAP IS ACROSS THE AREA AS AN ELEVATED MIX LAYER IS IN PLACE. THE CAP IS EXPECTED TO REMAIN STRONG ENOUGH TO PREVENT ANY STORMS TO DEVELOP AHEAD OF THE FRONT THROUGH THE BETTER PART OF THIS EVENING. THE FRONT SHOULD HAVE ENOUGH FORCING TO GENERATE SOME SHOWERS AND THUNDERSTORMS ALONG IT LATER THIS EVENING INTO THE OVERNIGHT HOURS. CELL MOTION LOOKS TO BE PARALLEL TO THE FRONT...SO EXPECT STORMS TO BE MORE POST FRONTAL IN NATURE. WIND SHEAR IS STRONG WITH 0-6KM VALUES GREATER THAN 60KT...WHICH WOULD SUPPORT ORGANIZED STORMS. HOWEVER...STORMS MAY HAVE A HARD TIME MAINTAINING THEMSELVES DUE TO THE STRONG SHEAR AND MARGINAL INSTABILITY... THE POTENTIAL EXISTS FOR STORMS TO SHEAR OUT. THEREFORE...DO NOT EXPECT WIDESPREAD SEVERE WEATHER BUT A FEW STRONG TO MARGINALLY SEVERE STORMS COULD BE POSSIBLE WITH LARGE HAIL TO THE SIZE OF QUARTERS BEING THE MAIN SEVERE RISK. A MUCH COLDER AND DRIER AIRMASS WILL SLAM INTO THE AREA BEHIND THE FRONT TONIGHT INTO TUESDAY. THE DRIER AIRMASS SHOULD QUICKLY SPREAD INTO THE AREA...SO EXPECT PRECIPITATION TO COME TO AN END BEFORE THE COLD AIR MOVES IN. THERE COULD BE A BRIEF PERIOD OF DRIZZLE TOMORROW MORNING...BUT FEEL THE DRY AIR WILL QUICKLY MOVE IN AND SHUT OFF THE PRECIPITATION. HIGHS ON TUESDAY AFTERNOON WILL BE OVER 30 DEGREES COLDER THAN THOSE THAT ARE CURRENTLY BEING OBSERVED THIS AFTERNOON...AS THEY ONLY TOP OUT IN THE 30S. OVERNIGHT LOWS WILL DROP INTO THE TEENS. THESE COLDER TEMPERATURES WILL BE USHERED IN ON BRISK NORTHWEST WINDS...WHICH WILL RESULT IN WIND CHILL VALUES FALLING WELL INTO THE TEENS TO THE UPPER SINGLE DIGITS TUESDAY NIGHT INTO WEDNESDAY NIGHT. THE COLDER TEMPERATURES WILL BE SHORT LIVED AS SOUTHERLY FLOW AND A WARMING TREND WILL MOVE RIGHT BACK INTO THE REGION ON WEDNESDAY. HIGHS SHOULD WARM INTO THE 40S AND 50S THROUGH THE END OF THE WEEK. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON FRIDAY AND MAY BRING A FEW LIGHT SHOWERS TO THE AREA. THEN UPPER LEVEL RIDGING WILL BUILD RIGHT BACK OVER THE AREA THIS WEEKEND WITH HIGHS IN THE 60S ONCE AGAIN EXPECTED BY SUNDAY. ANOTHER UPPER LEVEL TROUGH WILL THEN SWEEP ACROSS THE AREA LATE SUNDAY INTO THE START OF NEXT WEEKEND...BRINGING ADDITIONAL CHANCES FOR RAINFALL TO THE REGION. WISE && .AVIATION... PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL NEED TO MONITOR FOR DEVELOPING THUNDERSTORMS LATE THIS EVENING AND THROUGH THE OVERNIGHT HOURS. A STORM SYSTEM AND ASSOCIATED COLD FRONT CONTINUES TO APPROACH THE REGION FROM THE WEST. THIS FRONT WILL ALSO CAUSE SURFACE WINDS TO SHIFT TO THE NORTHWEST UPON PASSING THROUGH SOUTHERN MISSOURI LATE TONIGHT. ANY STORMS THAT MOVE DIRECTLY OVER AN AIRPORT...WILL CAUSE LOWER VISIBILITIES AND CEILINGS. THIS WILL BE HANDLED IN AMENDMENTS...HOWEVER...WE DO HAVE THUNDER MENTIONED IN ALL THREE TERMINAL AERODROME FORECASTS. CRAMER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jan 16, 6:59 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 659 PM CST MON JAN 16 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 659 PM CST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. DISCUSSION... THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...WITH THE PRIMARY RISK BEING LARGE HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. BRISK NORTHWEST WINDS COMBINED WITH SHARPLY COLDER TEMPERATURES WILL LEAD TO WIND CHILLS IN THE UPPER SINGLE DIGITS MONDAY AND TUESDAY NIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 11:08 PM CST | Tornado Warning | SGF | Hickory, Polk, St. Clair | 35 min |
| Jan 16, 11:29 PM CST | Tornado Warning | SGF | Camden, Dallas | 46 min |
| Jan 16, 11:53 PM CST | Tornado Warning | SGF | Dallas, Hickory | 20 min |
| Jan 16, 11:58 PM CST | Tornado Warning | SGF | Miller | 47 min |
| Jan 17, 12:18 AM CST | Tornado Warning | SGF | Camden | 42 min |
| Jan 17, 12:22 AM CST | Tornado Warning | SGF | Maries | 53 min |
| Jan 17, 12:41 AM CST | Tornado Warning | SGF | Miller, Pulaski | 29 min |
| Jan 17, 12:57 AM CST | Tornado Warning | SGF | Maries | 48 min |
| Jan 17, 1:34 AM CST | Tornado Warning | SGF | Phelps | 12 min |
| Jan 17, 2:55 AM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede | 50 min |
| Jan 17, 3:27 AM CST | Severe Thunderstorm Warning | SGF | Pulaski | 33 min |
| Jan 17, 3:53 AM CST | Severe Thunderstorm Warning | SGF | Maries, Phelps | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.